Psychosis Secondary to an Incidental Teratoma: A "Heads-up" for Psychiatrists and Gynecologists
Obstetrics and Gynecology
Anti-N-methyl-D-aspartate receptor encephalitis is a potentially fatal form of autoimmune encephalitis that originates secondary to a host immune response to neural tissue within a teratoma. We describe the case of a 17-year old girl who presented with acute onset psychosis, catatonic movements, urinary incontinence, fever, tachycardia, and fluctuating periods of hypotension and hypertension. A CT scan demonstrated an incidental 6 cm ovarian teratoma. The patient fully recovered after ovarian cystectomy, followed by medical management with intravenous immunoglobins and plasmapheresis. Anti-N-methyl-D-aspartate receptor encephalitis is an important differential diagnosis to consider for young patients presenting with acute onset psychiatric symptoms, who develop seizures, movement disorders, or autonomic instability. It is important for psychiatrist and gynecologist to be aware of this diagnosis as delay in recognition can have serious consequences including patient death.
Voice, J., Ponterio, J. M., & Lakhi, N. (2017). Psychosis Secondary to an Incidental Teratoma: A "Heads-up" for Psychiatrists and Gynecologists. Archives of Women's Mental Health, 20 (5), 703-707. https://doi.org/10.1007/s00737-017-0751-8
Originally published in Archives of Women's Mental Health, 20 (5), 703-707. The original material can be found here.